DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20172754

Allopurinol causing generalized exfoliative dermatitis: a case report

Mila Nu Nu Htay, Wai Wai Myint, Htay Lwin, Win Htay

Abstract


Erythroderma is a scaly, erythematous dermatitis of the skin, which occurs in drug allergy, malignancy and underlying skin disorders. The diagnosis is challenging because the extent of skin involvement does not always correlate with the extent of internal organ involvement. Therefore, early recognition of symptoms is vital to minimize morbidity and mortality. Case report: A 52 years old man had asymptomatic hyperuricemia and prescribed allopurinol 300mg, daily. One month later, the rashes started to appear on his trunk and then progressed to the face and upper limbs. Then it continued to spread to the lower extremities. Management involves prompt cessation of the culprit drug, administration of corticosteroids and supportive treatment. It is Concluded that Allopurinol is commonly used in clinical practice for the treatment of symptomatic hyperuricemia and gout. It has been associated with erythroderma especially when used indiscriminately.


Keywords


Allopurinol, Adverse drug reactions, Erythroderma, Generalized exfoliative dermatitis

Full Text:

PDF

References


Shalom R, Rimbroth S, Rozenman D, Markel A. Allopurinol-Induced Recurrent DRESS Syndrome: Pathophysiology and Treatment. Renal Failure. 2008;30(3):327-9.

Singer J, Wallace S. The allopurinol hypersensitivity syndrome. Unnecessary morbidity and mortality. Arthritis and Rheumatism. 1986;29(1):82-7.

Wortmann RL. Disorders of purine and pyrimidine metabolism. In: Braunwald, Fauci, Kasper, Hauser, Longo, Jameson, eds. Harrison’s Principles of Internal Medicine, Vol. 2. 15th Ed. McGraw Hill; 2001.

Hung S, Chung W, Liou L, Chu C, Lin M, Huang H et al. HLA-B*5801 allele as a genetic marker for severe cutaneous adverse reactions caused by allopurinol. Proceedings of the National Academy of Sciences. 2005;102(11):4134-9.

Hassan S, Hassan S, Wetz R, Zouein E. Allopurinol causing drug rash with eosinophilia and systemic symptoms syndrome: a challenging diagnosis. International Journal of General Medicine. 2011:789.

Nedorost S. Generalized Dermatitis in Clinical Practice. Springer-Verlag London Ltd, 2012.

Generalized Exfoliative Dermatitis. Johns Hopkins Medicine Health Library. Hopkinsmedicineorg. 2017. Available at: http://www.hopkinsmedicine.org/healthlibrary/conditions/dermatology/generalized_exfoliative_dermatitis_85,P00287/. Accessed April 16, 2017.

Kim M, Cho W, Kim B, Seo S. Two cases of allopurinol hypersensitivity syndrome. 2017. Available at: http://www.jaad.org/article/S0190-9622(04)03036-1/abstract. Accessed April 16, 2017.

Estrada R, Sanmartin O, Oliver V, Febrer I, Aliaga A. Erythroderma. A clinicopathological study of 56 cases. Arch Dermatol. 1999;130:508-13.

Pal S, Haroon T. Erythroderma: a clinico-etiologic study of 90 cases. International Journal of Dermatology. 1998;37(2):104-7.

Chen, YC, Chiu HC, Chu CY. Drug reaction with eosinophilia and systemic symptoms: A retrospective study of 60 cases. Arch Dermatol. 2010:146(12):1373-9.

Yacoub M, Berti A, Campochiaro C, Tometti E, Ramirez A, Nico A, et al. Drug induced exfoliative dermatitis: state of the art. Clinical and Molecular Allergy. 2016;14(1):1-12.

Sharma V, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents. a 6 year series from Chandigarh, India. Jpgmonlinecom. 2017. Available at: http://www.jpgmonline.com/text.asp?2001/47/2/95/221. Accessed April 16, 2017.

Akhyani M, Ghodsi ZS, Toosi S, Dabbaghian H. Erythroderma: a clinical study of 97 cases. BMC dermatology. 2005 May 9;5(1):5.

Arellano F, Sacristán J. Allopurinol Hypersensitivity Syndrome: A Review. Annals of Pharmacotherapy. 1993;27(3):337-43.

Lee H, Ariyasinghe J, Thirumoorthy T. Allopurinol hypersensitivity syndrome: a preventable severe cutaneous adverse reaction? Singapore Med J. 2008;49(5):384-7. Available at: http://smj.sma.org.sg/4905/4905a3.pdf. Accessed April 16, 2017.